home | site map | Privacy Policy                 THE ACNE INFORMATION SITE     home | site map | Privacy Policy




Accutane Side Effects: Should Depression Be A Concern?


Medical professionals and acne-pestered adolescents have no doubts about the effectiveness of the severe acne drug isotretinoin. It's the looming possibility of side effects such as depression and fetal damage that makes people uneasy when considering using this medication.

Accutane (isotretinoin) is one of Hoffman-LaRoche's most popular and controversial pharmaceuticals. This week, a study published in the Archives of Dermatology vindicated isotretinoin from causing depression. In this report, Christina Y. Chia, MD, from Saint Louis University Health Sciences Center, St. Louis, and colleagues examined whether patients with moderate to severe acne treated with isotretinoin experienced an increase in depressive symptoms compared with patients treated with a topical antibiotic, topical retinoid, and an oral antibiotic.

Dr. Chia found that "The use of isotretinoin in the treatment of moderate-severe acne in adolescents did not increase depressive symptoms. On the contrary, our study shows that treatment of acne improves depressive symptoms".

Five years earlier, in 2000, the isotretinoin-depression link still appeared misleading. That time, the Archives of Dermatology posted study, headed by Dr. Susan S. Jick, from the Boston University School of Medicine, which found no evidence that isotretinoin increases the risk for depression, suicide, or other psychiatric disorders.

Even though isotretinoin finds ample support among dermatologists and psychiatrists, a host of parents, politicians and medical professionals hail isotretinoin as a medical misfortune. For instance, Dr. David J. Graham, the Associate Director for Science and Medicine in FDA's Office of Drug Safety, recently warned that Accutane should be taken off the market.

And while there are few studies with any negative observations about isotretinoin, Dr. Douglas Bremner's research at of the Emory University School of Medicine has linked isotretinoin treatment with changes in brain function. At the conclusion of this study, published in the American Journal of Psychiatry, Dr. Bremner concurred with Dr. Graham's view that isotretinoin proves too dangerous for human use.

Dr. Bremner explains that to invoke depression, isotretinoin must influence the brain. During the investigation, brain function of the subjects was measured using positron emission tomography (PET) before and after four months of treatment with isotretinoin. Isotretinoin treatment was associated with decreased brain metabolism in the orbitofrontal cortex- the area of the brain known to mediate symptoms of depression. Yet, there were no differences in severity of depressive symptoms between the isotretinoin and antibiotic treatment groups before or after treatment.

The pessimistic effects of isotretinoin also caught the attention of Diane K. Wysowski PhD. Dr. Wysowski noted that in June 2000, isotretinoin ranked among the top 10 drugs linked to depression and suicide attempts in the FDA's Adverse Event Reporting System database. In 2001, Dr. Wysowski examined isotretinoin's depression inducing potential and posted her findings in the Journal of the American Academy of Dermatology.

Dr. Wysowski concluded that more studies of isotretinoin are needed. She also advised patients and their parents to immediately report mood swings and symptoms that are suggestive of depression such as sadness, crying, loss of appetite, unusual fatigue, withdrawal, and inability to concentrate to their prescribing physician. These protective measures can avoid more serious side effects and permit appropriate treatment, including consideration of drug discontinuation and referral for psychiatric care.

While dissension among researchers still exists about whether or not isotretinoin causes depression, one idea most of them can agree on is that more research on the side effects of isotretinoin are desirable. If you are not in the mood for being an isotretinoin guinea pig, Geoffrey Redmond MD, author of The Good News about Women's Hormones, suggests using hormone therapy and/or using Retin-A if isotretinoin seems too chancy for you.

 

Privacy Policy | home | site map  | main           THE ACNE INFORMATION SITE           Privacy Policy | home | site map  |  main                   

Copyright 2005 - 2017 ebookorama.com All Rights Reserved.
This website is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to amazon.com.